Statistics from Altmetric.com
The following electronic only articles are published in conjunction with this issue of Heart.
Acute myocardial infarction as a cause of death in palliated hypoplastic left heart syndrome
R E Andrews, R M R Tulloh, D R Anderson, S B Lucas
A 20 month old child with hypoplastic left heart syndrome died suddenly from a massive myocardial infarction 15 months after a hemi-Fontan operation. This was confirmed at postmortem examination and histological examinations. The sites of surgical reconstruction were all in good condition, there were no gross anatomical coronary abnormalities, and the coronary ostia were unobstructed. On microscopy the internal coronary arteries had notable intimal and medial thickening with narrowing of the lumen, although no thrombotic occlusion was seen. To the authors’ knowledge, this is the first published report of arteriosclerosis of the coronary arteries in hypoplastic left heart syndrome. It raises the question as to whether there may be a primary histological abnormality in some children with this condition or whether some mechanism of accelerated arteriosclerosis is at work.
Paraprosthetic leak unmasked by thrombolysis for thrombosed mitral valve
M M Yusuf, R A Archbold, A Wood, D Dymond
Prosthetic valve thrombosis (PVT) is classically a cardiothoracic surgical emergency. Case series, however, report thrombolysis as first line management for PVT. A case of mitral PVT treated successfully with thrombolysis is described. Immediately after thrombolysis a trivial paraprosthetic leak noted on pretreatment transoesophageal echocardiography had increased significantly in severity. The paraprosthetic leak subsequently required repeat mitral valve replacement. It is speculated that the thrombolytic treatment interfered with the usual healing process by disrupting the fibrin deposited at the valve ring margin. This suggests that fibrin is important in the formation of the annular seal of the prosthetic valve and that patients receiving thrombolysis should be monitored for this complication.